Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 8, NWS Wichita, KS

April 29, 202026 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 29, 2020, 9:31 AM CDT for 26 counties in Kansas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 9:31 AM CDT (14:31 UTC)
Expired
Apr 29, 2020, 5:41 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WWUS73 KICT 291431
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
931 AM CDT Wed Apr 29 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292300-
/O.NEW.KICT.WI.Y.0008.200429T1431Z-200429T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
931 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 35 mph with gusts 40 to 45 mph. 

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
 

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Lawson
2 follow-up statements
661 
WWUS73 KICT 292001
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
301 PM CDT Wed Apr 29 2020

KSZ032-033-047>051-067-068-082-083-091-092-292115-
/O.CAN.KICT.WI.Y.0008.000000T0000Z-200429T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, and Wellington
301 PM CDT Wed Apr 29 2020

...WIND ADVISORY IS CANCELLED...

Northwest winds have started to decrease late this afternoon and
therefore the wind advisory has been cancelled. 

$$

KSZ052-053-069>072-093>096-098>100-292300-
/O.CON.KICT.WI.Y.0008.000000T0000Z-200429T2300Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
301 PM CDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts approaching 40
  mph. 

* WHERE...Portions South Central and Southeast Kansas.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
352 
WWUS73 KICT 292241
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
541 PM CDT Wed Apr 29 2020

KSZ052-053-069>072-093>096-098>100-292345-
/O.CAN.KICT.WI.Y.0008.000000T0000Z-200429T2300Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
541 PM CDT Wed Apr 29 2020

...WIND ADVISORY IS CANCELLED...

Wind gusts continue to decrease at this time, and have fallen
below 40 mph for most locations. Wind gusts will continue to fall
through the early evening hours. For these reasons, the Wind
Advisory is cancelled.

$$

Martin

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 29, 3:13 AM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Apr 29, 3:13 AM CDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
313 AM CDT Wed Apr 29 2020

.SHORT TERM...(Today through Friday night)
Issued at 310 AM CDT Wed Apr 29 2020

Today-tonight:
Temperatures a bit of a challenge with increasing sun angle, dry
air and some downslope component in the western part of forecast
area. Models show considerable variation in westward extend of
stratocumulus deck in the east. Shaved a degree or two off high
temperatures in the east, and held status quo in the far west,
which is close to the warmest guidance. Winds will be brisk and
gusty, but thinking they will remain below advisory criteria.
Winds diminish tonight as surface ridge axis moves across the
forecast area. Shaded temperatures a bit cooler tonight for what
should be good radiational cooling.

Thursday-Friday:
Temperatures will rebound as upper ridge axis moves into the
region. 850MB temperatures in around 22c and a bit lower surface
dewpoints at KRSL should given them a shot at 90 for highs on
Friday despite potentially backing surface winds ahead of front.
-Howerton

.LONG TERM...(Saturday through Tuesday)
Issued at 310 AM CDT Wed Apr 29 2020

00 UTC model runs have backed off a bit on the weekend
precipitation. Unclear where this is a brief aberration or
beginning of trend. At this point, only minor adjustments were
made to initialization grids which were only slightly drier than
previous forecast. Best window of opportunity still looks to be
from midnight Saturday night through shortly after daybreak
Sunday. Drier weather anticipated late Sunday into Monday as
front continues south. With dryline setting up in western KS and
zonal upper flow, probability of storms rolling off the High
Plains during the night will increase Monday night through
Tuesday and beyond. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1108 PM CDT Tue Apr 28 2020

Low-level wind shear will be common overnight due to 40-50 kt
northerly winds around 2000 ft AGL. Otherwise, stout/gusty
northwest winds expected Wednesday. Cold air aloft rotating south
will support SCT-BKN cumulus around 5000 ft AGL most of the day,
especially across eastern Kansas. Winds will subside by evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  45  77  55 /   0   0   0   0
Hutchinson      71  44  78  54 /   0   0   0   0
Newton          70  44  76  54 /   0   0   0   0
ElDorado        69  43  76  55 /   0   0   0   0
Winfield-KWLD   71  43  77  55 /   0   0   0   0
Russell         74  43  80  53 /   0   0   0   0
Great Bend      74  43  81  53 /   0   0   0   0
Salina          71  43  77  54 /   0   0   0   0
McPherson       70  44  76  54 /   0   0   0   0
Coffeyville     69  45  75  52 /   0   0   0   0
Chanute         67  44  73  52 /   0   0   0   0
Iola            67  44  73  51 /   0   0   0   0
Parsons-KPPF    68  44  74  52 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ADK
Hazardous weather outlook, Apr 29, 3:26 AM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
326 AM CDT Wed Apr 29 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
326 AM CDT Wed Apr 29 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of thunderstorms are forecast Saturday night through
Tuesday. Chances for widespread severe weather appear to be low
over the weekend. There is still too much uncertainty to speculate
on potential threats storms on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:11 PM CDTWind AdvisoryICTBarton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more3 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.